What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 18, 12:55 PM CST, 4 hours earlier.
Area forecast discussion, May 18, 12:55 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service Nashville TN
155 PM CDT Thu May 18 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Friday Night)
Issued at 133 PM CDT Thu May 18 2023
An upper-level low is slowly trekking east across Tennessee this
afternoon and will provide decent forcing for a few thunderstorms
to blossom later this afternoon. Hi-res models suggest most
convection will remain south of I-40 and east of I-65. While a few
of these storms could be strong, the severe threat is very low
due to the lack of deep layer shear. CAPE values are generally
between 500-1000 J/Kg with the higher values across the southern
portion of the cwa. With the instability present, storms that do
develop could produce heavy rain, small hail, and gusty winds.
Organized severe weather is not expected. Once we lose the daytime
heating factor, instability will decrease and storm activity will
come to an end. Look for overnight lows in the low to mid 60s
with a southerly wind kicking in ahead of the next front. Friday
will start out dry, but a trough currently set up over the Great
Lakes will push a cold front across Middle Tennesse late Friday
night. While a few pop-up storms will be possible during the
afternoon, a more organized line will push through along the cold
front Friday night. The greatest chance for any stronger storm
potential looks to be west of I-65 where instability is higher. As
the storms progress east, the instability becomes less and less
so the threat for severe storms is much lower across the eastern
half of the cwa. Storms will clear the area by late Saturday
morning.
&&
.LONG TERM...
(Saturday through next Thursday)
Issued at 133 PM CDT Thu May 18 2023
Surface high pressure will build in behind the cold front, keeping
conditions dry for the remainder of Saturday through Sunday.
Models are holding on to a shortwave that will swing across the
southeast Monday, but placement of the shortwave varies depending
on the model, so going with low chance PoPs for now. For the new
work week, models are kind of all over the place in terms of the
upper-air pattern. A few models show closed-off lows at 500mb, but
they are in different locations. The general thinking is generic
pop-up storms will be possible during most afternoons due to
daytime heating and available moisture, but for now, nothing
significant is showing up in the models. Temperatures will slowly
increase throughout the week, starting out with upper 70s this
weekend and ending in the upper 80s by the end of the forecast
period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1211 PM CDT Thu May 18 2023
Models indicate some convection will start popping early this
afternoon with impacts likely at SRB and CSV. MQY, BNA, and CKV
may see some VCTS, but any activity will wane after sunset. Winds
from the northeast will veer around to the southeast early this
afternoon with speeds of 5-10kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 63 80 65 76 / 40 50 70 70
Clarksville 63 81 63 76 / 10 50 60 50
Crossville 56 75 58 70 / 40 20 80 90
Columbia 62 78 63 75 / 40 30 70 80
Cookeville 58 77 61 71 / 40 30 80 80
Jamestown 56 76 59 70 / 50 30 80 80
Lawrenceburg 62 78 63 74 / 40 30 80 80
Murfreesboro 60 79 62 75 / 30 30 80 80
Waverly 61 80 62 75 / 10 50 60 50
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Baggett
LONG TERM....Baggett
AVIATION.....05
In the hours before
Special weather statement, May 18, 3:57 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
457 PM CDT Thu May 18 2023
TNZ062-075-077-182230-
Rutherford TN-Coffee TN-Bedford TN-
457 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern
Rutherford, northwestern Coffee and northeastern Bedford Counties
through 530 PM CDT...
At 456 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Manchester, or 5 miles east of Bell Buckle. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beechgrove.
This includes Interstate 24 between mile markers 92 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3551 8620 3561 8636 3573 8626 3561 8607
TIME...MOT...LOC 2156Z 232DEG 4KT 3561 8623
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, May 18, 4:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Nashville TN
508 PM CDT Thu May 18 2023
TNZ075-182245-
Bedford TN-
508 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of central Bedford
County through 545 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelbyville, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shelbyville, Wartrace, Bell Buckle, Normandy, Raus and Deason.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3533 8646 3536 8649 3535 8653 3536 8654
3537 8659 3563 8648 3561 8636 3554 8625
3541 8625 3541 8629 3539 8630 3538 8633
3536 8633 3536 8636 3535 8637 3535 8641
3532 8642
TIME...MOT...LOC 2207Z 217DEG 11KT 3546 8638
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ShamburgerSpecial weather statement, May 18, 4:17 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
517 PM CDT Thu May 18 2023
TNZ062-063-077-182245-
Cannon TN-Rutherford TN-Coffee TN-
517 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southeastern
Rutherford, northwestern Coffee and southwestern Cannon Counties
through 545 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Murfreesboro, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bradyville and Readyville.
This includes Interstate 24 between mile markers 86 and 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3562 8622 3572 8638 3590 8627 3573 8604
TIME...MOT...LOC 2217Z 216DEG 8KT 3573 8625
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, May 18, 4:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
519 PM CDT Thu May 18 2023
TNZ064-182245-
De Kalb TN-
519 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of central De Kalb
County through 545 PM CDT...
At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Smithville, Dowelltown and Liberty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3594 8567 3586 8589 3586 8590 3595 8600
3610 8590
TIME...MOT...LOC 2219Z 219DEG 11KT 3594 8589
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, May 18, 4:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Nashville TN
543 PM CDT Thu May 18 2023
TNZ062-182330-
Rutherford TN-
543 PM CDT Thu May 18 2023
...A strong thunderstorm will impact portions of southern Rutherford
County through 630 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Murfreesboro, or near Christiana. This storm was
nearly stationary.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Murfreesboro, Christiana, Fosterville and Rockvale.
This includes Interstate 24 between mile markers 79 and 92.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3573 8658 3588 8637 3586 8618 3571 8621
3566 8634 3566 8635 3564 8639
TIME...MOT...LOC 2243Z 223DEG 2KT 3569 8636
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, May 18, 4:51 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Nashville TN
551 PM CDT Thu May 18 2023
TNZ030>033-064-182315-
Putnam TN-Overton TN-De Kalb TN-Jackson TN-Smith TN-
551 PM CDT Thu May 18 2023
...Strong thunderstorms will impact portions of central Overton,
southeastern Smith, De Kalb, southeastern Jackson and Putnam Counties
through 615 PM CDT...
At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Smithville to Livingston.
Movement was north at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cookeville, Smithville, Livingston, Algood, Baxter, Alexandria,
Dowelltown, Liberty, Burgess Falls State Park, Rickman, Center Hill
Lake, Edgar Evans State Park and Cummins Falls State Park.
This includes Interstate 40 between mile markers 262 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3645 8532 3629 8513 3608 8551 3607 8556
3604 8559 3605 8561 3602 8564 3601 8564
3587 8589 3597 8601 3608 8605
TIME...MOT...LOC 2250Z 190DEG 6KT 3602 8591 3633 8525
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Shamburger